Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 22, NWS Houston/Galveston, TX

December 27, 20144 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Dec 27, 2014, 9:35 PM CST for 4 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2014, 9:35 PM CST (03:35 UTC)
Expired
Dec 28, 2014, 3:00 AM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS74 KHGX 280335
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
935 PM CST SAT DEC 27 2014

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST FOR THE COASTAL SECTIONS
OF MATAGORDA...BRAZORIA...GALVESTON...AND CHAMBERS COUNTIES...

.NORTHWEST WINDS OF 20 TO 25 MPH WILL PERSIST OVER THE COASTAL
PORTIONS OF MATAGORDA...BRAZORIA...GALVESTON...AND CHAMBERS
COUNTIES TONIGHT. THE WINDS ARE EXPECTED TO DIMINISH TOWARD
MORNING AS AN AREA OF SURFACE HIGH PRESSURE BUILDS OVER NORTH
TEXAS.

TXZ214-236>238-280900-
/O.NEW.KHGX.WI.Y.0022.141228T0335Z-141228T0900Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...LEAGUE CITY...
MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...WINNIE
935 PM CST SAT DEC 27 2014

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM CST SUNDAY. 

* EVENT...WIND ADVISORY.

* TIMING...THROUGH 3 AM CST TONIGHT.

* IMPACT...NORTHWEST WINDS OF 20 TO 25 MPH WILL AFFECT VEHICLES
  TRAVELING ALONG ROADWAYS PARALLEL TO THE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADWAYS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 27, 9:25 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 27, 9:25 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 PM CST SAT DEC 27 2014

.DISCUSSION...
THE COLD FRONT WAS MOVING THROUGH THE OFFSHORE WATERS AND WINDS
ALONG THE COASTAL COUNTIES WERE REACHING WIND ADVISORY CRITERIA AT
9 PM. WINDS OVER THE COASTAL WATERS WERE ALSO REACHING SMALL CRAFT
ADVISORY CRITERIA AS WELL.

THE 00Z CRP SOUNDING AND THE 00Z NAMBUFR FORECAST SOUNDINGS FOR
KGLS AND KHOU INDICATE THE POSSIBILITY OF ELEVATED CONVECTION.
ISOLATED THUNDERSTORMS WERE OCCURRING OVER SOUTH TEXAS AHEAD OF
THE SHORTWAVE TROUGH MOVING OUT OF NORTHERN MEXICO. THE NAM12 AND
THE FORECAST SOUNDINGS KEEP THE CHANCES FOR THUNDER MAINLY OVER
THE COASTAL COUNTIES AND WATERS THROUGH MOST OF THE NIGHT.

UPDATED TO ADD ISOLATED THUNDER TO THE COASTAL COUNTIES. UPDATE
ALSO TO ADD A WIND ADVISORY FOR
MATAGORDA...BRAZORIA...GALVESTON... AND CHAMBERS COUNTIES THROUGH
3 AM.

40

&&

.PREV DISCUSSION... /ISSUED 539 PM CST SAT DEC 27 2014/

AVIATION...
STRONG COLD FRONT HAS PUSHED THROUGH ALL SITES EARLY THIS EVENING
WITH GUSTY NORTH WINDS AND MOSTLY MVFR AND IFR CIGS. COULD SEE
VFR/MVFR CONDITIONS FOR A FEW HOURS...HOWEVER NEXT BATCH OF RAIN
AND LOWER CIGS WILL MOVE BACK INTO THE AREA FROM THE SOUTHWEST AND
LINGER THROUGH TONIGHT AND TOMORROW. CEILINGS AND VISIBILITIES AT
MVFR LEVELS ARE LIKELY...AND IFR LEVELS ARE QUITE POSSIBLE WELL
INTO THE DAY SUNDAY. RAIN WILL MOVE OUT OF THE AREA FROM WEST TO
EAST DURING THE LATE MORNING THROUGH AFTERNOON HOURS TOMORROW WITH
MVFR/VFR CONDITIONS ANTICIPATED TOMORROW NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      41  51  35  61  40 /  40  50  10  10  10
HOUSTON (IAH)              43  50  37  60  41 /  70  80  20  10  10
GALVESTON (GLS)            48  52  43  57  49 /  60  80  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL NOON CST SUNDAY FOR THE FOLLOWING
     ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY.

&&

DISCUSSION...40
AVIATION/MARINE...48
Hazardous weather outlook, Dec 27, 3:50 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CST SAT DEC 27 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-282200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
350 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS A COLD FRONT CONTINUES TO PUSH TOWARDS THE SOUTHEAST TEXAS
COAST TONIGHT...WITH STRONGER ACTIVITY CAPABLE OF BRIEF HEAVY RAIN
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-282200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

PATCHY SEA FOG IS POSSIBLE UNTIL A COLD FRONT PUSHES OFF THE COAST
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ELEVATED
OFFSHORE WINDS AND BUILDING SEAS IN THE WAKE OF TODAY/S FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SUNDAY MORNING UNTIL
WINDS AND SEAS BEGIN TO SUBSIDE. INCREASING NORTHEAST WINDS
TUESDAY AND WEDNESDAY WILL LEAD TO YET ANOTHER CHANCE OF ADVISORY
FLAGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 27, 6:13 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
613 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     25 N LIBERTY            30.41N  94.80W
12/27/2014                   LIBERTY            TX   911 CALL CENTER

            THUNDERSTORM WIND DAMAGE AT CR 2117 AND SH 146...ONE
            QUARTER TO ONE HALF MILE IN LENGTH. DAMAGE TO
            TREES...POWER LINES...AND ROOF OFF A MOBILE HOME.

&&

EVENT NUMBER HGX1400239

40

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.